Hail, Reno
- When
- May 9, 10:08 PM CST
- Where
- Reno County, 7.29 mi SE of Langdon
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.780, -98.220
Isolated severe storms moved across portions of Reno county, Kansas, on May 10th, 2018.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated severe storms moved across portions of Reno county, Kansas, on May 10th, 2018.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 9, 5:58 PM CST, 4 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 658 PM CDT Wed May 9 2018 .UPDATE... Issued at 655 PM CDT Wed May 9 2018 As mentioned in the 0000 UTC aviation discussion, concern is with storms expected to develop later this evening in baroclinic zone. Forecast models show rather impressive 700MB-500MB shear, which suggest potential for severe hail, especially given 40 kts deep layer shear. Instability is only about 1000 j/kilogram so that could be the limiting factor. Will reassess situation with 0000 UTC upper air and 0000 UTC model data. -Howerton && .SHORT TERM...(This evening through Saturday night) Issued at 233 PM CDT Wed May 9 2018 A subtle shortwave trough moving into the Central Rockies this afternoon may help initiate a few storms across the High Plains. A weak LLJ/H85 moisture transport into central KS may allow the storms to persist across portions of central and south central KS late this evening and tonight. Maintained low pops across much of the area although higher probabilities may remain west of our forecast area. Increasing low level southeasterly flow will allow deeper moisture to return to the area on Thu but the airmass is expected to remain capped to deep moist convection. Morning clouds and precipitation may impact high temperatures across far southeast KS, but most locations will see highs in the upper 80s/around 90. Fri-Sat...A shortwave trough sweeping across the Northern Plains states will drive a cold front south toward the area on Fri. This front may become stationary across northern KS while providing a focus for deep moist convection. Sometimes, repeated shower and thunderstorm activity can drive the front further south so confidence remains somewhat low. Low pops were maintained across portions of central KS both Fri and Sat evenings. .LONG TERM...(Sunday through Wednesday) Issued at 233 PM CDT Wed May 9 2018 A mean mid/upper trough will develop across the Central Great Basin area at the beginning of the period with diffluent southwest mid/upper flow anticipated downstream across the Southern and Central Plains states. The remnant frontal boundary which is progged to remain across the area may provide a focus for deep moist convection through much of the period as the trough over the Great Basin area shears eastward across the central CONUS. An unsettled period is expected with multiple rounds of showers and thunderstorms possible. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 655 PM CDT Wed May 9 2018 Main concern is thunderstorm potential this evening. Most models including HRRR/RAP but not ARW/NMM, all generate extensive convection in 850MB moisture axis running from roughly KGBD to KICT then off to the southeast. Favorable warm air advection is forecast at both 850MB and 700MB into this baroclinic zone. Unclear whether ongoing convection in northwest KS will propagate and track southeast through the baroclinic zone or whether storms will initiation on their own in the baroclinic zone. Either way, appears to be good chance for storms at several of the TAF sites. Will hone tafs a bit more this evening after the arrival of the 0000 UTC upper air data/models. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 90 68 91 / 50 10 10 0 Hutchinson 63 91 68 92 / 50 10 10 0 Newton 64 91 68 90 / 50 10 10 0 ElDorado 65 88 68 88 / 50 20 10 10 Winfield-KWLD 65 87 69 89 / 50 20 10 0 Russell 58 90 66 89 / 30 10 10 10 Great Bend 60 90 66 92 / 40 10 0 0 Salina 62 91 68 93 / 40 10 10 10 McPherson 63 90 68 92 / 50 10 10 0 Coffeyville 65 85 67 87 / 50 40 10 10 Chanute 64 85 67 87 / 50 40 10 10 Iola 64 85 66 87 / 50 40 10 10 Parsons-KPPF 65 85 67 87 / 50 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...PJH SHORT TERM...MWM LONG TERM...MWM AVIATION...PJH
Hazardous Weather Outlook National Weather Service Wichita KS 328 PM CDT Wed May 9 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 328 PM CDT Wed May 9 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong thunderstorms with 50 mph winds may spread south and east across the area tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few storms may linger into the morning hours across southeast Kansas on Thursday. Strong or severe storms are not expected. Isolated thunderstorms may return Friday night for locations along and north of I-70, a few strong storms will be possible. Thunderstorm chances will increase from Sunday through Tuesday. Multiple rounds of showers and thunderstorms will bring the potential for locally heavy rain and a few severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
1015 PM CDT WED MAY 9 2018
KSZ067-100400-
Reno KS-
1015 PM CDT WED MAY 9 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Reno County in south central Kansas...
* Until 1100 PM CDT
* At 1013 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sylvia, or near Zenith...moving
southeast at 10 mph.
hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville and Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3802 9847 3800 9809 3773 9815 3773 9825
3776 9846 3782 9846 3783 9847
TIME...MOT...LOC 0315Z 292DEG 9KT 3791 9844
JAKUBThe Wichita radar (KICT), 70 km away, was scanning. The volume nearest the first event began at 04:07 UTC.
3 hail. Local standard time, as filed.
Nickel sized hail was reported covering the ground.
Quarter sized hail was reported to KWCH TV by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755453, 755454, 755455.